Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 5, NWS Lake Charles, LA

June 25, 2008Hardin County, Jefferson County, Texas

NWS Lake Charles, LA issued this flash flood warning at Jun 25, 2008, 2:45 PM CDT for Hardin County, Jefferson County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2008, 2:45 PM CDT (19:45 UTC)
Expired
Jun 25, 2008, 4:45 PM CDT
In force
2 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Hardin County, TX, Jefferson County, TX

The radar

The Houston radar (KHGX), 98 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2008-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2632 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2008-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2632 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLCH 251948
FFWLCH
TXC199-245-252145-
/O.NEW.KLCH.FF.W.0005.080625T1945Z-080625T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
245 PM CDT WED JUN 25 2008

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL HARDIN COUNTY IN SOUTHEAST TEXAS...
   THIS INCLUDES THE CITY OF SOUR LAKE...BEVIL OAKS...
  NORTHWESTERN JEFFERSON COUNTY IN SOUTHEAST TEXAS...
   THIS INCLUDES THE CITY OF NOME...CHINA...

* UNTIL 445 PM CDT

* AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.  RADAR
  ESTIMATES THAT UP TO 4 INCHES OF RAIN HAS FALLEN IN THE PAST HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  BEVIL OAKS...SOUR LAKE...CHINA...NOME...

ADDITIONAL RAINFALL AMOUNTS OF UP TO THREE INCHES ARE POSSIBLE IN
THE WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3019 9445 3023 9415 2999 9422 2999 9445
      3011 9445 3012 9453
TIME...MOT...LOC 1945Z 180DEG 0KT 3011 9433

$$

SHAMBURGER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 2:13 PM CDT, 32 minutes earlier.

Area forecast discussion, Jun 25, 2:13 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
213 PM CDT WED JUN 25 2008

.DISCUSSION...

SCATTERED STRONG TO MARGINALLY SEVERE CONVECTION AFFECTING THE
CWA ONCE AGAIN TODAY...WITH A FEW REPORTS OF HAIL AND WIND DAMAGE
ALONG WITH HIGH CG RATES APPROACHING 12 STRIKES PER MINUTE AT
TIMES. ACTIVITY IS EXPECTED TO PERSIST THROUGH THE EARLY EVENING
HOURS BEFORE DIMINISHING...WITH SOME ACTIVITY REDEVELOPING ALONG
AND SOUTH OF THE I-10 CORRIDOR AND IN THE COASTAL WATERS
OVERNIGHT. WITH LEAVE IN CHANCE POPS FOR ALL AREAS THIS
EVENING...AND SOUTHERN ZONES AND COASTAL WATERS OVERNIGHT.

PERSISTENCE THE BEST FORECAST THROUGH THE PERIOD WITH THE AREA
REMAINING IN A WEAKNESS ALOFT BETWEEN THE UPPER RIDGE OVER THE
SOUTHWEST CONUS AND THE BERMUDA HIGH OFF THE EAST COAST. IN
ADDITION...WITH PWATS STAYING BETWEEN 1.5 TO 2 INCHES PER GFS AND
HIGH CAPE VALUES...SCATTERED SHOWERS AND STORMS ARE EXPECTED EACH
DAY. LOCALLY HEAVY RAINFALL IS LIKELY IN A FEW LOCATIONS WITH THE
HEAVIEST THUNDERSTORMS...WHICH SHOULD HELP RELIEVE SOME OF THE
RAINFALL DEFICITS ACROSS THE AREA. HAVE HIGH CHANCE DAYTIME POPS
THROUGH SATURDAY WITH LOW PRECIP CHANCES OVERNIGHT. TEMPS WILL BE
TRICKY DEPENDING ON HOW EARLY CONVECTION AFFECTS A GIVEN
LOCALE...BUT GENERALLY LOWER 90S FOR HIGHS CAN BE EXPECTED AND LOW
TO MID 70S FOR LOWS.

MODELS INDICATE THE SOUTHWEST CONUS RIDGE WILL ATTEMPT TO BUILD
SLIGHTLY EASTWARD EARLY NEXT WEEK...THUS HAVE SLIGHTLY HIGHER
TEMPS AND LOWER POPS IN THE EXTENDED. HOWEVER..WITH A GENERAL
WEAKNESS ALOFT REMAINING ALONG THE GULF COAST...POPS COULD BE
TRENDED UPWARD FOR NEXT WEEK AS WELL.

&&

.AVIATION...

EXPECT SCATTERED CONVECTION TO CONTINUE TO IMPACT AVIATION
INTERESTS FOR THE REMAINDER OF THE AFTERNOON. HAVE INCLUDED TEMPO
GROUPS FOR TRW THROUGH 22Z/23Z FOR THE SRN TAF SITES...AND 01Z FOR
KAEX...WITH MOST OF THE ACTIVITY ENDING BY THOSE TIMES. FOR LATER
TONIGHT EXPECT VFR CONDITIONS TO PREVAIL ALTHOUGH SOME MVFR
LIKELY...ESPECIALLY FOR TAF SITES WHICH SEE RAIN THIS AFTERNOON.

25

&&

.MARINE...

LIGHT WINDS AND LOW SEAS WILL CONTINUE THROUGH THE PERIOD...WITH A
ROUND THE CLOCK CHANCE FOR SHOWERS AND STORMS. A TROUGH DIGGING
SOUTHWARD INTO THE LOWER MISSISSIPPI VALLEY WILL CAUSE ONSHORE
WINDS TO INCREASE SLIGHTLY OVER THE WEEKEND INTO EARLY NEXT
WEEK...BUT SCA CONDITIONS ARE NOT ANTICIPATED AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  73  90  73  90 /  30  50  30  50
KBPT  75  90  74  90 /  30  50  30  50
KAEX  71  92  71  92 /  30  50  30  50
KLFT  73  91  73  91 /  30  50  30  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

SHAMBURGER
Hazardous weather outlook, Jun 25, 4:30 AM CDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
430 AM CDT WED JUN 25 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-260930-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
430 AM CDT WED JUN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
MORE SHOWERS AND THUNDERSTORMS ON TAP TODAY AS THE COMBINATION OF
A WEAKNESS ALOFT...GULF MOISTURE....SEA BREEZE...STORMS AND
DAYTIME HEATING WILL ALLOW SHOWER AND THUNDERSTORM DEVELOPMENT
TODAY. THERE IS A SLIGHT CHANCE THAT A STORM OR TWO MAY BECOME
SEVERE LATE THIS AFTERNOON INTO THE EVENING HOURS.

OTHERWISE...HEAT INDEX INTO THE MID TO UPPER 90S TODAY BEFORE
CLOUDS AND RAINS COOL THE REGION LATE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SHOWERS ND THUNDERSTORMS WILL CONTINUE INTO THE WEEKEND BEFORE
TAPERING OFF A BIT. AFTERNOON HEAT INDEX TO RUN INTO THE MID TO
UPPER 90S.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

K. KUYPER

In the hours before

Special weather statement, Jun 25, 1:13 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
113 PM CDT WED JUN 25 2008

TXZ201-215-216-251915-
HARDIN TX-JEFFERSON TX-ORANGE TX-
113 PM CDT WED JUN 25 2008

...SIGNIFICANT WEATHER ALERT FOR HARDIN...JEFFERSON AND ORANGE
COUNTIES UNTIL 215 PM CDT...

AT 110 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 7
MILES NORTH OF SOUR LAKE TO BEAUMONT AND BRIDGE CITY...MOVING
NORTHEAST AT 7 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE VIDOR...WEST
ORANGE...PINE FOREST...ORANGE...AND LUMBERTON.

FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS
TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE
PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE
AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Jun 25, 1:18 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
118 PM CDT WED JUN 25 2008

LAZ030-031-041-042-251845-
ALLEN LA-BEAUREGARD LA-JEFFERSON DAVIS LA-CALCASIEU LA-
118 PM CDT WED JUN 25 2008

...SIGNIFICANT WEATHER ALERT FOR ALLEN...BEAUREGARD...JEFFERSON DAVIS
AND CALCASIEU PARISHES UNTIL 145 PM CDT...

AT 112 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 2
MILES WEST OF MITTIE TO 7 MILES EAST OF MOSS BLUFF...MOVING NORTHEAST
AT 10 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  LEBLANC BY 125 PM CDT
  FENTON BY 130 PM CDT
  ELIZABETH BY 140 PM CDT
  KINDER...OBERLIN...OAKDALE AND ELTON BY 145 PM CDT

FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS
TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE
PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE
AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
Local storm report, Jun 25, 1:19 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
119 PM CDT WED JUN 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND DMG     2 S BEAUMONT            30.06N 94.14W
06/25/2008                   JEFFERSON          TX   NWS EMPLOYEE

            POWER LINES BLOWN DOWN NEAR LAMAR UNIVERSITY. REPORTED BY
            SPOUSE OF NWS EMPLOYEE.

&&

SHAMBURGER
Special weather statement, Jun 25, 1:40 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
140 PM CDT WED JUN 25 2008

LAZ027-028-030-031-042-251915-
RAPIDES LA-VERNON LA-ALLEN LA-BEAUREGARD LA-JEFFERSON DAVIS LA-
140 PM CDT WED JUN 25 2008

...SIGNIFICANT WEATHER ALERT FOR RAPIDES...VERNON...ALLEN...
BEAUREGARD AND JEFFERSON DAVIS PARISHES UNTIL 215 PM CDT...

AT 133 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 3
MILES NORTHWEST OF SUGARTOWN TO 3 MILES SOUTHWEST OF FENTON...MOVING
EAST AT 9 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE UNION HILL...ELIZABETH
...OAKDALE...OBERLIN...KINDER...ELTON...FENTON...AND HATHAWAY.

FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS
TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE
PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE
AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
Local storm report, Jun 25, 1:40 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
140 PM CDT WED JUN 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     LIGHTNING        DERIDDER                30.85N 93.29W
06/25/2008                   BEAUREGARD         LA   LAW ENFORCEMENT

            LIGHTNING STRUCK A UTILITY POLE ALONG HWY 389 NEAR MILE
            MARKER 7.

&&

13
Special weather statement, Jun 25, 1:57 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
157 PM CDT WED JUN 25 2008

LAZ052-251930-
VERMILION LA-
157 PM CDT WED JUN 25 2008

...SIGNIFICANT WEATHER ALERT FOR VERMILION PARISH UNTIL 230 PM CDT...

AT 155 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 6 MILES WEST OF ABBEVILLE...OR ABOUT 5
MILES SOUTHEAST OF KAPLAN...MOVING NORTHEAST AT 11 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MEAUX BY 205 PM CDT
  ABBEVILLE BY 210 PM CDT
  MAURICE BY 225 PM CDT

FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS
TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE
PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE
AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 10:43 AM CDTSevere Thunderstorm WarningLCHOrange32 min
Jun 25, 11:25 AM CDTSevere Thunderstorm WarningLCHNewton, Orange35 min
Jun 25, 12:07 PM CDTSevere Thunderstorm WarningLCHNewton23 min
Jun 25, 12:47 PM CDTSevere Thunderstorm WarningLCHHardin, Jefferson, Orange28 min

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.